Winter Storm, Morris
- When
- December 24, 10:00 PM EST to December 25, 11:50 PM EST
- Where
- Morris forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
The most significant Christmas Day winter storm since 1966 affected the northern half of New Jersey with a wintry mix of snow, sleet, freezing rain and rain. This mix changed back to snow on Christmas Day and dropped up to around one foot of snow across northwest New Jersey.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The most significant Christmas Day winter storm since 1966 affected the northern half of New Jersey with a wintry mix of snow, sleet, freezing rain and rain. This mix changed back to snow on Christmas Day and dropped up to around one foot of snow across northwest New Jersey. Precipitation began as light snow toward midnight on Christmas Eve. As the northeaster moved northeast along the eastern seaboard, warmer air from the Atlantic and the south warmed the air between 3,000 and 8,000 feet above ground level. This changed precipitation over to sleet and freezing rain.Then as warmer air moved in near the ground precipitation changed to plain rain across much of northern New Jersey by 9 a.m. EST on Christmas Day. The only exception was in Sussex County where most temperatures remained below freezing. Around two-tenths of an inch of ice accrued on exposed surfaces. The northeaster was in the process of intensifying rapidly along the Middle Atlantic seaboard and both its precipitation intensity and coverage increased rapidly across the state during the second half of the morning. In fact, a SKYWARN Spotter in Sussex County reported a thundersleet storm from 1040 a.m. through 1055 a.m. EST on Christmas morning. As precipitation intensity increased and winds started to shift from the northeast to north, precipitation started to change to all snow. This began in Sussex County between 11 a.m. and Noon EST and moved southeast during the afternoon across the rest of the northern half of the state. Precipitation changed back to snow around 1 p.m. EST in Somerville (Somerset County) and Trenton (Mercer County) and between 3 and 5 p.m. EST in Monmouth County. The heaviest snow fell during the afternoon and lessened in intensity during the evening. The snow ended around Midnight Christmas night.Most travelers made plans around the storm and while there were accidents, no major congestion was reported. The worst reported traveling problems were along Interstate 78 in Warren County, Interstate 287 in Morris County and eastbound Interstate 280 which was down to one lane along the Morris/Essex county border because the other lanes buckled and collapsed. With respect to the snow, the worst problems were in Sussex County where the combination of ice and then heavy wet snow snapped tree limbs and downed power lines. Several vehicles also skidded into utility poles. About 7,000 Jersey Central Power and Light customers lost power in northern New Jersey. The number was down to 650 the morning of the 26th. Specific accumulations included 14 inches in High Point (Sussex County), 12 inches in Wantage (Sussex County), 11.7 inches in Barry Lakes (Sussex County), 11 inches in Vernon (Sussex County) and Washington Township (Morris County), 10 inches in Hackettstown (Warren County), 9.7 inches in Newton (Sussex County), 7.0 inches in Hope (Warren County), 7.0 inches in Jefferson Township (Morris County), 6.6 inches in Chatham (Morris County), 6.0 inches in Lebanon (Hunterdon County), 5.3 inches in Somerville (Somerset County), 4.7 inches in Clinton (Hunterdon County), 4.5 inches in Millstone Township (Monmouth County), 4.0 inches in New Egypt (Ocean County), 3.5 inches in New Brunswick (Middlesex County), 3.2 inches in Belle Mead (Somerset County), 3 inches in Ewing (Mercer County), 2.5 inches in Princeton (Mercer County).The northeaster that produced the tidal flooding moved from Mississippi the morning of the 24th to near Norfolk the morning of the 25th to just west of Atlantic City during the afternoon of the 25th to south of Nova Scotia the morning of the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 24, 8:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 800 PM EST TUE DEC 24 2002 HAVE EXPANDED THE ADVISORY AREA TO INCLUDE THE REMAINING PORTION OF SE PA AND ADJACENT AREAS OF NJ AND NORTHERN DE AND MD. SNOW CONTINUES TO DEVELOP ACROSS THE REGION AND OVER AN INCH AS ALREADY BEEN REPORTED IN A FEW LOCATIONS. EVEN THOUGH SNOW TOTALS MAY NOT REACH ADVISORY CRITERIA...GIVEN THE AMOUNT OF TRAFFIC ON AREA ROADWAYS TONIGHT...THOUGHT IT PRUDENT TO ISSUE AN ADVISORY. THANKS CTP AND LWX FOR COORDINATION. EXPECT SNOW TO DEVELOP AND CONTINUE INTO TOMORROW IN THE POCONOS AND LEHIGH VALLEY AND ADJACENT AREAS OF NJ. HOWEVER...EXPECT SNOW TO MIX WITH OR CHANGE OVER TO RAIN IN SE PA...SOUTHERN NJ...NORTHERN DE...AND NE MD AFTER MIDNIGHT. HAVE SEGMENTED THE UPDATED WSW ACCORDINGLY. REST OF FCST LEFT AS IS. PREV AFD AS IS: ################################################################## HAVE JUST AMENDED THE ZFP AND RDF TO REFLECT CURRENT CONDITIONS. SNOW MOVING NORTH ON THE DELMARVA COULD RESULT IN SOME MINOR ACCUMULATIONS (INCH OR SO) THIS EVENING BEFORE PRECIPITATION CHANGES TO ALL RAIN LATER TONIGHT IN THE SOUTHERN PART OF THE CWA. WILL NOT ISSUE AN ADVISORY FOR THE SOUTHERN FLANK OF OUR CWA SINCE ACCUMULATIONS SHOULDNT REACH NECESSARY CRITERIA. HAVE ALSO TWEAKED FORECAST FOR NORTHERN HALF OF CWA FOR TIMING...BEGINNING THIS EVENING AND CONTINUING OVERNIGHT. STILL LOOKING AT MAINLY SNOW EVENT IN POCONOS AND SO WILL LEAVE WARNING AS IS. WILL ALSO KEEP ADVISORY IN LEHIGH VALLEY AND BERKS COUNTY. THANKS LWX FOR COORDINATION. JJM PREVIOUS AFD BELOW. ################################################################### LOTS OF WX TO CONTEND WITH THIS PACKAGE. HAVE ALRDY ISSUED FFA FOR PTNS OF SE PA AND SRN NJ AND NRN DE ERLIER THIS AFTN WITH XPCTD QPF AMTS OF ARND AN INCH IN THIS AREA...ALNG WITH UPGRADE OF WNTR STRM WTCH TO WNTR STRM WRNG IN SRN POCONOS AND SUSSEX CTY NJ AND WINTER WX ADVSRY IN LEHI VLY AND. IN ADDITION WL POST CSTL FLD WTCH FOR NRN NJ CST AND HOIST GALE WRNGS FOR ENTIRE CSTL WATERS...WITH IDEA THAT THERE WILL BE STORM FORCE GSTS. MDLS VARY JUST A BIT WITH ETA BEING A BIT FURTHER W IN LOW TRACK NR NJ WHILE CANADIAN AND GFS ARE A BIT MORE OUT TO SEA. NO MATTER WHAT...NOT A CLASSICAL SNOW STORM EVENT FOR THIS AREA. COLDER AIR SHUD COME IN BEHIND STORM AND RN SHUD CHANGE OVR TO SNW BEFORE ENDING. ON MARINE...UP WITH GLW AND CSTL FLD WTCH FOR NRN NJ CST. HAVE A GREAT HOLIDAY. FCSTID = 14 MPO 24 31 19 28 / 60 90 90 30 ABE 28 32 23 32 / 60 90 90 10 RDG 29 33 25 34 / 60 90 90 10 PHL 33 36 27 38 / 60 90 90 10 12N 25 31 21 30 / 60 90 90 30 SMQ 29 36 26 35 / 60 90 90 10 TTN 32 35 27 37 / 60 90 90 10 MIV 35 37 28 39 / 60 90 90 10 ACY 36 37 29 40 / 60 90 90 10 ILG 33 36 27 37 / 60 90 90 10 DOV 35 37 28 40 / 60 90 90 10 GED 35 38 28 40 / 60 90 90 10 ESN 35 38 29 40 / 60 90 90 10 .PHI... DE...FLOOD WATCH FOR CHRISTMAS FOR ZONE DEZ001. MD...FLOOD WATCH FOR CHRISTMAS FOR ZONE MDZ008. NJ...WINTER STORM WARNING FOR TONIGHT AND CHRISTMAS FOR ZONE NJZ001. FLOOD WATCH FOR CHRISTMAS FOR ZONES NJZ009>010...NJZ012...NJZ015>019. COASTAL FLOOD WATCH FOR CHRISTMAS FOR ZONES NJZ012>014...NJZ020... NJZ026. COASTAL FLOOD WATCH FOR CHRISTMAS MORNING FOR ZONES NJZ012>014... NJZ020...NJZ026. WINTER WEATHER ADVISORY FOR TONIGHT AND CHRISTMAS FOR ZONES NJZ007>008. PA...WINTER STORM WARNING FOR TONIGHT AND CHRISTMAS FOR ZONES PAZ054>055. FLOOD WATCH FOR CHRISTMAS FOR ZONES PAZ067>071. WINTER WEATHER ADVISORY FOR TONIGHT AND CHRISTMAS FOR ZONES PAZ060>062. MARINE...GALE WARNING FOR ZONES ANZ430-431-450>455. JWH
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-241245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 551 AM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTRY MIX CAN BE EXPECTED LATE TONIGHT AND ON CHRISTMAS DAY. SIGNIFICANT SNOWFALL IS LIKELY ACROSS A GOOD PORTION OF EASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE POCONOS...NORTHWESTERN NEW JERSEY...THE LEHIGH VALLEY...AND BERKS COUNTY PENNSYLVANIA. SMALL STREAM AND URBAN FLOODING ARE POSSIBLE ON CHRISTMAS WHERE THE PRECIPITATION FALLS AS MAINLY RAIN. PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. THEY INCLUDE...A WINTER STORM WATCH(WWUS41 KPHI PHLWSWPHI)...A SPECIAL WEATHER STATEMENT(WWUS81 KPHI PHLSPSPHI)... AND A PUBLIC INFORMATION STATEMENT(NOUS41 KPHI PHLPNSPHI). .SPOTTER INFORMATION STATEMENT... SPOTTER SNOWFALL REPORTS ARE GREATLY APPRECIATED. KRUZDLO
NJZ009-010-PAZ067>069-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 PM EST TUE DEC 24 2002 ...PHILADELPHIAS NORTHWEST SUBURBAN COUNTIES AND CENTRAL NEW JERSEY ARE SET TO RECEIVE THE MOST VARIED WEATHER IN THE UPCOMING STORM... DURING THIS EVENING SNOW WILL SPREAD UP INTO CHESTER, MONTGOMERY AND BUCKS COUNTIES IN SOUTHEASTERN PENNSYLVANIA, AND HUNTERDON AND SOMERSET COUNTIES IN CENTRAL NEW JERSEY. SNOW IS EXPECTED TO CHANGE TO SLEET AND FREEZING RAIN THEN TO RAIN DURING THE NIGHT, ESPECIALLY IN THE CENTRAL AND SOUTHERN PARTS OF THE COUNTIES. BY DAYBREAK ON WEDNESDAY SNOW AMOUNTS ARE EXPECTED TO RANGE AROUND TWO INCHES, WITH A LITTLE LESS IN THE SOUTHERN PARTS OF THE COUNTIES AND PERHAPS A LITTLE MORE IN THE NORTH. THE PRECIPITATION SHOULD HAVE CHANGED OVER TO ALL RAIN THROUGHOUT EACH OF THE COUNTIES ON WEDNESDAY MORNING. THE RAIN MAY BE HEAVY AT TIMES AND AS A RESULT THERE IS A FLOOD WATCH IN EFFECT FOR WEDNESDAY. THE RAIN IS EXPECTED TO CHANGE BACK TO SNOW ON WEDNESDAY AFTERNOON AND WEDNESDAY EVENING AS THE WEATHER SYSTEM BEGINS TO PULL AWAY FROM THE REGION. ADDITIONAL SNOWFALL OF ANOTHER INCH OR TWO IS POSSIBLE AT THAT TIME. LOW PRESSURE CENTERED OVER NORTHERN ALABAMA THIS AFTERNOON WILL MOVE TO THE NORTH AND INTO THE EASTERN OHIO RIVER VALLEY LATE TONIGHT. A SECOND AREA OF LOW PRESSURE SHOULD DEVELOP IN NORTH CAROLINA OVERNIGHT. THE SECOND LOW WILL MOVE UP THE COAST ON WEDNESDAY AND OUT TO SEA ON WEDNESDAY NIGHT. IF YOU ARE PLANNING TO TRAVEL TONIGHT OR ON WEDNESDAY BE SURE TO CHECK THE FORECAST EVERY ONCE IN A WHILE FOR ANY UPDATED INFORMATION. IOVINO
DEZ002>004-NJZ021>025-027-251100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1000 PM EST TUE DEC 24 2002 ...MINOR TIDAL FLOODING IS EXPECTED ON WEDNESDAY... LOW PRESSURE IS FORECAST TO DEVELOP OVER NORTH CAROLINA DURING THE NIGHT. THE LOW IS EXPECTED TO MOVE TO THE NORTH ALONG THE COASTAL PLAIN BEFORE PASSING OFF OF THE SOUTHERN NEW JERSEY COAST EARLY ON WEDNESDAY AFTERNOON. THE CENTER OF THE LOW SHOULD THEN MOVE OUT TO SEA. THE CIRCULATION AROUND THE AREA OF LOW PRESSURE WILL CREATE A PERSISTENT ONSHORE FLOW ALONG THE COASTS OF NEW JERSEY AND DELAWARE. MODERATE TIDAL FLOODING IS POSSIBLE FROM LONG BEACH ISLAND, NEW JERSEY NORTH. AS A RESULT, THOSE AREAS ARE UNDER A COASTAL FLOOD WATCH. FOR THE NEW JERSEY COAST FROM BRIGANTINE AND ATLANTIC CITY SOUTH, AND FOR THE DELAWARE COAST AND DELAWARE BAY, MINOR TIDAL FLOODING IS EXPECTED AROUND WEDNESDAYS MIDDAY HIGH TIDE. DO NOT PARK YOUR VEHICLE IN AN AREA THAT IS SUSCEPTIBLE TO TIDAL FLOODING. ALSO DO NOT DRIVE THROUGH FLOOD WATER, THE WATER MAY BE DEEPER THAN YOU THINK IT IS. A GALE WARNING REMAINS IN EFFECT FOR THE NEW JERSEY COAST. THE MAY ALSO BE SOME BEACH EROSION ASSOCIATE WITH THE STORM. THE STORM SYSTEM IS FORECAST TO MOVE OUT TO SEA ON WEDNESDAY NIGHT REDUCING THE THREAT OF TIDAL FLOODING. ACTUALLY STRONG OFFSHORE WINDS ON WEDNESDAY NIGHT INTO THURSDAY MAY RESULT IN SOME LOW WATER PROBLEMS ALONG THE COAST. IOVINO
The national radar mosaic for the moment the first event began.
5 winter weather, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325849, 5325851, 5325923, 5325924, 5325925, 5325926, 5325927, 5325850.